700 Journals and 15,000,000 Readers Each Journal is getting 25,000+ ReadersThis Readership is 10 times more when compared to other Subscription Journals (Source: Google Analytics)
Context Protein S deficiency and mesenteric venous thrombosis have been described in association with ischemic and/or necrotic bowel. Thrombophilic familial protein S deficiency is known to be amplified by estrogen replacement therapy. Pancreatic ischemia studies have revealed elevated amylase and lipase levels but not hyperglucagonemia. We postulate that estrogen replacement therapy leading to mesenteric and pancreatic ischemia not only caused symptoms of ischemic bowel, but also pancreatic oversecretion of glucagon in a patient with protein S deficiency. Our specific aim was to assess thrombophilic interactions of estrogen replacement therapy and familial protein S deficiency leading to osteonecrosis, hyperglucagonemia, and diarrhea.
Case Report Premarin (2.5 mg/day) was begun following bilateral oophrectomy at age 37. At age 56, hip replacement was done for osteonecrosis of the femoral head. Subsequently, severe epigastric pain and diarrhea developed, which persisted despite conservative measures. iagnostic evaluation revealed hyperglucagonemia (1420 pg/mL). Although abdominal sonograms, CT scans, and endoscopy failed to document a glucagon-secreting tumor, octreotide (50 μg/day) was begun. Normalization of glucagon levels and improvement of abdominal pain was achieved; diarrhea (5-6 episodes/day) persisted. Serologic and genetic testing revealed thrombophilic familial protein S. After stopping estrogen replacement therapy and octreotide, diarrhea and abdominal pain disappeared, glucagon remained normal (normal after 30 months follow-up), and free and functional protein S remained low.
Conclusions Estrogen induced reduction of protein S, superimposed on familial protein S deficiency, led to osteonecrosis and then, speculatively, to thrombotic mesenteric and pancreatic ischemia with resultant diarrhea, abdominal pain, and hyperglucagonemia. Diarrhea, abdominal pain, and yperglucagonemia normalized when estrogen was discontinued, and have remained normal over 30 months follow-up.
Glucagon, Splanchnic Circulation, Thrombophilia